Alert archive / California / River Flood Warnings in 2017
River Flood Warning 26, NWS Reno, NV
NWS Reno, NV issued this river flood warning at Jun 18, 2017, 9:37 AM PDT for Mono County, California. It was in force for 10 days.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 9:37 AM PDT (16:37 UTC)
- Expired
- Jun 28, 2017, 1:04 PM PDT
- In force
- 10 days
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Mono County, CA
The radar
The Reno radar (KRGX), 139 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point West Walker River near Coleville (Upper Gage) (WWBC1). The gauge peaked at 6.94 ft at Jun 20, 2017, 2:00 AM PDT.
- Action stage
- 5.5 ft
- Minor stage
- 6 ft
- Moderate stage
- 6.8 ft
- Major stage
- 7.3 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 10296000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
616 WGUS45 KREV 181637 FLWREV Flood Warning National Weather Service Reno NV 937 AM PDT Sun Jun 18 2017 ...The National Weather Service in Reno has issued a Flood Warning for the following rivers in California... West Walker River Near Coleville affecting Mono County For the West Walker Above Topaz Lake...including Coleville... Minor flooding is occurring...with Moderate flooding forecast. Snowmelt has increased rapidly with the above normal temperatures and will continue through this week. With near record high temperatures Monday through Wednesday, snowmelt will result in very high flows on the West Walker River. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. River forecasts include current and planned reservoir releases. Valuables should be moved away from areas subject to flooding. Never drive through flooded areas. Follow the directions of emergency officials. && CAC051-192237- /O.NEW.KREV.FL.W.0026.170618T1637Z-000000T0000Z/ /WWBC1.2.ER.170618T0300Z.170620T0900Z.000000T0000Z.NO/ 937 AM PDT Sun Jun 18 2017 The National Weather Service in Reno has issued a * Flood Warning for The West Walker River Near Coleville. * until further notice...Or until the warning is cancelled. * At 9:00 AM Sunday the stage was 6.2 feet. The river will crest near 7 feet Monday...Tuesday...and Wednesday nights. * Flood stage is 6.0 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Impact...At 7.0 feet...Significant flooding of lowlands... agricultural land...yards...basements and rural roads in the West Walker River Canyon and in Antelope Valley...including Walker... Coleville and Topaz California. Flooding of structures limited although some sandbagging necessary. Approximately 4550 cfs. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$ jhw
6 follow-up statements
547 WGUS85 KREV 191805 FLSREV Flood Statement National Weather Service Reno NV 1105 AM PDT Mon Jun 19 2017 ...The Flood Warning continues for the following rivers in California... West Walker River Near Coleville affecting Mono County With near record high temperatures through Wednesday, snowmelt will result in very high flows on the West Walker River. Peak flows will occur overnight into the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. && CAC051-220605- /O.CON.KREV.FL.W.0026.000000T0000Z-000000T0000Z/ /WWBC1.2.SM.170618T0300Z.170621T0700Z.000000T0000Z.NO/ 1105 AM PDT Mon Jun 19 2017 The Flood Warning continues for The West Walker River Near Coleville. * until further notice. * At 10:30 AM Monday the stage was 6.3 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Forecast to peak at 7.0 feet on Wednesday morning, with peak flows each night into early morning above moderate flood stage at least through the week...possibly longer. The low point each afternoon will still be above minor flood stage. * Impact...At 7.0 feet...Significant flooding of lowlands... agricultural land...yards...basements and rural roads in Antelope Valley...including Walker...Coleville and Topaz California. Flooding of structures limited although some sandbagging necessary. In the West Walker River Canyon...flooding is possible along rural roads and in recreation areas. * Flood history...This crest compares to a previous crest of 6.7 feet on June 24 2011. * Prolonged high flows may have unexpected impacts along the river channel. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$
025 WGUS85 KREV 211801 FLSREV Flood Statement National Weather Service Reno NV 1101 AM PDT Wed Jun 21 2017 ...The Flood Warning continues for the following rivers in California... West Walker River Near Coleville affecting Mono County Snowmelt will result in continued high flows on the West Walker River. Peak flows will occur overnight into the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. && CAC051-251801- /O.CON.KREV.FL.W.0026.000000T0000Z-000000T0000Z/ /WWBC1.2.SM.170618T0300Z.170621T0830Z.000000T0000Z.NO/ 1101 AM PDT Wed Jun 21 2017 The Flood Warning continues for The West Walker River Near Coleville. * until further notice. * At 10:00 AM Wednesday the stage was 6.4 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring and minor to moderate flooding is forecast through at least the weekend. * Forecast...The river peaked at 7.0 feet early Tuesday morning. While lower than the Tuesday peak...peak flows each night and early morning through the weekend are expected to be at or above moderate flood stage...with afternoon low points still at or above minor flood stage. * Impact...At 6.5 feet...Moderate flooding of lowlands...pastures and some rural roads from the West Walker River Canyon to Topaz Lake... including Walker...Coleville and Topaz California. Flooding of structures limited although some sandbagging necessary. In the West Walker River Canyon...flooding is possible along rural roads and in recreation areas. * Flood history...This crest compares to a previous crest of 6.7 feet on June 24 2011. * Prolonged high flows may have unexpected impacts along the river channel. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$
235 WGUS85 KREV 241713 FLSREV Flood Statement National Weather Service Reno NV 1013 AM PDT Sat Jun 24 2017 ...The Flood Warning continues for the following rivers in California... West Walker River Near Coleville affecting Mono County ...The Flood Warning continues for the following rivers in Nevada... Walker River Near Mason affecting Lyon County Very warm temperatures into early next week will maintain increased snowmelt in the Sierra with rapid runoff persisting in the upper portions of the Walker River basin. Snowmelt will result in continued high flows on the West Walker River. Peak flows will occur overnight into the early morning hours. Increased releases from Bridgeport Reservoir will maintain high flows on the East Walker River. As a result...flows into and below the Mason-Yerington area on the mainstem Walker River will remain high through early next week. The peak level depends on efficiency of continued upstream flood plain attenuation...reservoir management and when the reservoirs fill. Based on the latest river data...minor flooding is likely through Mason/Yerington with moderate flooding below Yerington through the Wabuska area. Major flooding is still a possibility below Yerington to near Weber Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. && CAC051-271713- /O.EXT.KREV.FL.W.0026.000000T0000Z-170629T0700Z/ /WWBC1.2.SM.170618T0300Z.170621T0830Z.170628T1300Z.NO/ 1013 AM PDT Sat Jun 24 2017 The Flood Warning continues for The West Walker River Near Coleville. * until late Wednesday night. * At 9:30 AM Saturday the stage was 6.1 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring and minor to moderate flooding is forecast to continue through mid-week. * Forecast...The river will continue to peak each night...but the peaks will decrease each day through Tuesday. The river will fall below flood stage Wednesday morning and is not expected to peak above flood stage that night. * Impact...At 6.5 feet...Moderate flooding of lowlands...pastures and some rural roads from the West Walker River Canyon to Topaz Lake...including Walker...Coleville and Topaz California. Flooding of structures is limited although some sandbagging necessary. In the West Walker River Canyon...flooding is possible along rural roads and in recreation areas. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$ NVC019-271713- /O.CON.KREV.FL.W.0027.000000T0000Z-000000T0000Z/ /MASN2.1.SM.170618T2141Z.170622T1745Z.000000T0000Z.UU/ 1013 AM PDT Sat Jun 24 2017 The Flood Warning continues for The Walker River Near Mason. * until further notice. * At 9:15 AM Saturday the stage was 10.8 feet. * Flood stage is 9.8 feet. * Minor flooding is occurring and forecast to continue. * Forecast...The river will fluctuate between 10.5 feet and 10.8 feet through at least next week. * Impact...At 10.8 feet...Minor flooding of lowlands...pasture and farmland adjacent to the river throughout the Mason Valley-Yerington area. Some rural roads flood. Preventative sandbagging of low structures in Mason and Yerington may be necessary as river rises...but little flooding occurs. Some minor flooding of basements and yards in Mason. && LAT...LON 3881 11920 3917 11927 3919 11898 3912 11890 3885 11908 $$
362 WGUS85 KREV 262207 FLSREV Flood Statement National Weather Service Reno NV 307 PM PDT Mon Jun 26 2017 ...The Flood Warning continues for the following rivers in California... West Walker River Near Coleville affecting Mono County ...The Flood Warning continues for the following rivers in Nevada... Walker River Near Mason affecting Lyon County Temperatures returning to near normal and depleting snow contribution area will decrease headwater flows slowly through this week in the upper portions of the Walker River basin. This will result in slowly decreasing flows along the West Fork of the Walker River. Increased releases from Bridgeport Reservoir will maintain high flows on the East Walker River. As a result, flows into and below the Mason-Yerington area on the mainstem Walker River will remain high through the week. This section has likely reached peak levels, but additional rises are still possible depending on efficiency of continued upstream flood plain attenuation, reservoir management, and when the reservoirs fill. Based on the latest river data, continued prolonged minor flooding is likely through Mason/Yerington with moderate flooding below Yerington through the Wabuska area. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. && CAC051-282207- /O.EXT.KREV.FL.W.0026.000000T0000Z-170701T0400Z/ /WWBC1.2.SM.170618T0300Z.170621T0830Z.170630T1000Z.NO/ 307 PM PDT Mon Jun 26 2017 The Flood Warning continues for The West Walker River Near Coleville. * until Friday evening. * At 2:30 PM Monday the stage was 5.8 feet. * Flood stage is 6.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage Monday evening and peak near 6.3 feet early Tuesday morning. The peaks early Wednesday and Thursday mornings are forecast to be lower but still near or above flood stage. The river is forecast to stay below flood stage by early Friday morning. * Impact...At 6.0 feet...Minor flooding of lowlands...pasture & rural roads in West Walker River Canyon and Antelope Valley...including Walker...Coleville and Topaz California. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$ NVC019-282207- /O.CON.KREV.FL.W.0027.000000T0000Z-000000T0000Z/ /MASN2.1.SM.170618T2141Z.170622T1745Z.000000T0000Z.UU/ 307 PM PDT Mon Jun 26 2017 The Flood Warning continues for The Walker River Near Mason. * until further notice. * At 2:15 PM Monday the stage was 10.7 feet. * Flood stage is 9.8 feet. * Minor flooding is occurring and minor flooding is forecast. * Forecast...The river is expected to begin slowly falling Tuesday morning but remain above flood stage into early July. * Impact...At 10.8 feet...Minor flooding of lowlands...pasture and farmland adjacent to the river throughout the Mason Valley-Yerington area. Some rural roads flood. Preventative sandbagging of low structures in Mason and Yerington may be necessary as river rises...but little flooding occurs. Some minor flooding of basements and yards in Mason. * Flood history...This stage compares to a previous crest of 10.8 feet on July 1 2011. && LAT...LON 3881 11920 3917 11927 3919 11898 3912 11890 3885 11908 $$
531 WGUS85 KREV 280051 FLSREV Flood Statement National Weather Service Reno NV 551 PM PDT Tue Jun 27 2017 ...The Flood Warning continues for the following rivers in California... West Walker River Near Coleville affecting Mono County ...The Flood Warning continues for the following rivers in Nevada... Walker River Near Mason affecting Lyon County Temperatures returning to near normal and depleting snow contribution area will decrease headwater flows slowly this week in the upper portions of the Walker River basin. This will result in slowly decreasing flows along the West Fork of the Walker River. Increased releases from Bridgeport Reservoir will maintain high flows on the East Walker River. Increased releases from Topaz Lake will also continue the high flows on the West Walker River below Topaz Lake. As a result, flows into and below the Mason-Yerington area on the mainstem Walker River will remain high through the week. Flows will remain high through Mason and Yerington with levels possible reaching the crest seen on June 22nd. Based on the latest river data, continued prolonged minor flooding is likely through Mason/Yerington with moderate flooding below Yerington through the Wabuska area. && CAC051-010051- /O.EXT.KREV.FL.W.0026.000000T0000Z-170702T0900Z/ /WWBC1.2.SM.170618T0300Z.170621T0830Z.170701T1500Z.NO/ 551 PM PDT Tue Jun 27 2017 The Flood Warning continues for The West Walker River Near Coleville. * until late Saturday night. * At 5:30 PM Tuesday the stage was 5.5 feet. * Flood stage is 6.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late Tuesday evening and continue to rise to near 6.2 feet by early Wednesday morning. More peaks are expected overnight Wednesday...Thursday and Friday. * Impact...At 6.0 feet...FLood stage. Minor flooding of lowlands... pasture & rural roads in West Walker River Canyon and Antelope Valley...including Walker...Coleville and Topaz California. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$ NVC019-010050- /O.CON.KREV.FL.W.0027.000000T0000Z-000000T0000Z/ /MASN2.1.SM.170618T2141Z.170628T1600Z.000000T0000Z.UU/ 551 PM PDT Tue Jun 27 2017 The Flood Warning continues for The Walker River Near Mason. * until further notice. * At 5:15 PM Tuesday the stage was 10.7 feet. * Flood stage is 9.8 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 10.9 feet by late Wednesday morning and remain steady into Friday. * Impact...At 10.8 feet...Minor flooding of lowlands...pasture and farmland adjacent to the river throughout the Mason Valley-Yerington area. Some rural roads flood. Preventative sandbagging of low structures in Mason and Yerington may be necessary as river rises...but little flooding occurs. Some minor flooding of basements and yards in Mason. && LAT...LON 3881 11920 3917 11927 3919 11898 3912 11890 3885 11908 $$
811 WGUS85 KREV 282004 FLSREV Flood Statement National Weather Service Reno NV 104 PM PDT Wed Jun 28 2017 ...The Flood Warning is cancelled for the following rivers in California... West Walker River Near Coleville affecting Mono County Depleting snowpack and seasonal temperatures have allowed flows to decrease to below flood stages. Warming temperatures into the weekend may lead to some minor flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. && CAC051-282034- /O.CAN.KREV.FL.W.0026.000000T0000Z-170702T0900Z/ /WWBC1.2.SM.170618T0300Z.170621T0830Z.000000T0000Z.NO/ 104 PM PDT Wed Jun 28 2017 The Flood Warning is cancelled for The West Walker River Near Coleville. * At 12:30 PM Wednesday the stage was 5.1 feet. * Flood stage is 6.0 feet. * Forecast...The river crested below flood stage at 5.7 feet. The river will continue to fall to 5.6 feet by early Thursday morning. * Impact...At 5.5 feet...Monitor Stage...no flooding. && LAT...LON 3839 11947 3859 11953 3868 11954 3859 11941 3837 11945 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this river flood warning went out at Jun 18, 2:28 AM PDT, 7 hours 9 minutes earlier.
Area forecast discussion, Jun 18, 2:28 AM PDT, 7 hours 9 minutes before
Area Forecast Discussion National Weather Service Reno NV 228 AM PDT Sun Jun 18 2017 .SYNOPSIS... High pressure will bring much above average temperatures into next week with records possible Monday through Wednesday. The threat for thunderstorms will increase into Monday and Tuesday. Isolated storms are possible in the Sierra this weekend with storms spreading north to the Oregon Border and Western Nevada by Monday. Snowmelt runoff will increase flows especially in the Walker River basin and creeks in Mono County. && .SHORT TERM... Main concerns in the short term will continue to be the above normal temperatures through early this week and the increasing potential for thunderstorms each afternoon as high pressure intensifies across the southwest. Record to near record high temperatures will be possible both Monday and Tuesday. Monday afternoon appears to be the day with best potential for thunderstorm development. Thunderstorms are looking more likely today, mainly across the eastern Sierra for this afternoon and evening. The moisture is certainly available with dewpoints across the region in the mid to high 40s and precipitable water values around 0.88 inches (almost double compared to normal according to climatology). Warm temperatures along with a bit of destabilization aloft will allow for convection today. Steering flow will be relatively light (slightly northeast flow), with storms either holding onto the terrain or potentially drifting slowly westward. Convective activity may continue into the late evening tonight if features line up properly across the Sierra and western Nevada. GFS is showing showers continuing into early Monday morning with the assistance from either a weak upper level jet couplet and/or a vorticity lobe sweeping south to north across the area, but the NAM doesn't show any nocturnal shower potential. Will go ahead and leave out any shower chances for overnight into Monday morning. It may end up only being some virga or altocumulus castellanus by Monday morning. The best potential for thunderstorms will be on Monday afternoon/evening as high pressure really ramps up across the region. Hot temperatures along with the higher than normal PW values and higher than usual dewpoints will contribute to better instability. The afternoon zephyr returns as well, which may serve as a trigger/enhancing feature for thunderstorm development. Tuesday the flow becomes more southwest with thunderstorms slowly decreasing, but there should still be enough moisture for isolated storms most areas, especially along Interstate 80 and southward. -Edan .LONG TERM...Wednesday through next weekend... Ridge flattens for the second half of the week, with increasing westerly flow and less chances for thunderstorms development as drier air moves into the region. Wednesday's temperatures will again be well above normal, near record highs. There will be a slight cool-down Thursday and through the weekend as troughing moving through the northern Rockies will bring slightly cooler temperatures as cooler air moves into the Great Basin behind a weak frontal system. Models are indicating a good potential for warming temperatures again beyond next weekend as the ridge builds back over CA/NV. Hoon && .AVIATION... Generally VFR conditions through today with a few isolated thunderstorms over Mono County 22-04z. Winds should be fairly light with the exception of gusty outflow winds if thunderstorms are nearby. Better chances of thunderstorms on Monday affecting terminals. Very hot temperatures over the next few days will likely affect density altitudes as well. Hoon && .FIRE WEATHER... The very warm temperatures will continue to dry out grassy and finer brush fuels during the next several days across western NV. By Monday, potential for thunderstorms increases near the Sierra, and across portions of western NV mainly from the Sierra Front southward to western Mineral County. Projected surface dew points in the 40s with PW values at least 0.80 inch and slow movement will favor wet thunderstorms. A few lightning-induced fire starts are possible, but with this amount of moisture the fuels will be less receptive to ignition, and rain associated with these storms will have a good chance of ending any fires that might start. Therefore we are not planning any watches or warnings, but will headline the thunderstorm threat in the afternoon Fire Weather Forecast. MJD && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:19 PM PDT | Special Weather Statement | REV | Mono | 56 min |
Nearby
River Flood Warnings in California, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.